West Virginia, 2011Damaging Winds in West Virginia, May 23, 2011
May 23, 2011 · NWS RLX · 3 events in 2 counties and zones
A well defined squall line raced northeast up the Ohio Valley during the afternoon, reaching western West Virginia in the evening, before weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well defined squall line raced northeast up the Ohio Valley during the afternoon, reaching western West Virginia in the evening, before weakening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 23, 8:05 PM EST, 1 hour earlier.
Area forecast discussion, May 23, 8:05 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
905 PM EDT MON MAY 23 2011
.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES IN THE UPPER ATMOSPHERE AND A FRONTAL
BOUNDARY IN OUR VICINITY WILL COMBINE TO BRING PERIODS OF SHOWERS
AND THUNDERSTORMS THROUGH THE WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
UPDATED AT 845 PM TO INCLUDE SEVERE THUNDERSTORMS WATCH EFFECTS IN
THE FORECAST UNTIL 2 AM TUESDAY MORNING.
EVENING UPDATE...MORE AGGRESSIVE WITH A SQUALL LINE PUSHING THRU AT
LEAST THE WESTERN HALF OF THE AREA LATER THIS EVENING BEFORE
WEAKENING SIGNIFICANTLY. UPPED POPS TO CAT WITH THE LINE IN THE
WEST. BEHIND THE LINE...EXPECT A BREAK IN THE PRECIP...BUT AM
CONCERNED ACROSS THE CENTRAL PART OF OUR AREA FOR MORE OF A TRAINING
SITUATION AS THE LINE LAYS OVER AND BECOMES MORE PARALLEL WITH THE
FLOW ALOFT. WILL HAVE TO MONITOR THIS CAREFULLY.
PREVIOUS DISCUSSION...
NOT MUCH IN THE WAY OF FORCING THIS AFTERNOON. A BAND OF MID LEVEL
DEFORMATION AND UPPER LEVEL FORCING MOVES IN WEST TO EAST LATER THIS
EVENING WHICH WILL BRING A BAND OF STORMS OVER NIGHT. UPPER SUPPORT
LESSENS IN THE MORNING THEN ANOTHER AREA OF WEAK UPPER SUPPORT MOVES
THROUGH TUESDAY AFTERNOON. AS A RESULT PULSE POPS UP TONIGHT THEN
AGAIN TUESDAY AFTERNOON. WHILE THERE IS A SLIGHT CHANCE SVR TUESDAY
THE THREAT WILL DEPEND ON HOW MUCH CLOUDS ARE AROUND LETTING SUN ADD
ENERGY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
PERIOD STARTS OUT WITH A SHORTWAVE PUSHING EAST THROUGH THE CWA
WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH TUESDAY EVENING.
STILL A CHANCE FOR SEVERE...ALTHOUGH BETTER CAPE AND DYNAMICS
APPEAR TO BE SOUTH OF THE CWA. FRONTAL BOUNDARY WILL BE STALLED
OUT OVER CWA EARLY IN THE PERIOD BEFORE LIFTING BACK NORTH ON
WEDNESDAY AS A WARM FRONT AS AN UPPER LOW OVER THE PLAINS DIGS
SOUTH. THIS WILL PUT THE CWA IN A SOUTHWESTERLY FLOW PATTERN WITH
A TROUGH TO OUR WEST...AND RIDGE TO OUR EAST. MAY HAVE A BIT OF A BREAK
THURSDAY...PARTICULARLY EAST...BEFORE AREA OF LOW PRESSURE TO THE
WEST FINALLY STARTS TO PUSH EAST END OF THE PERIOD.
WATER ISSUES WILL NEED TO BE MONITORED DURING THIS
PERIOD...PARTICULARLY TUESDAY NIGHT AND WEDNESDAY AS FRONTAL
BOUNDARY REMAINS STALLED OVER THE REGION.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AREA OF LOW PRESSURE TO THE WEST WILL FINALLY PUSH THROUGH FRIDAY
AND FRIDAY NIGHT...KEEPING SHOWERS AND THUNDERSTORMS IN THE
FORECAST. YET ANOTHER SYSTEM PUSHES INTO THE REGION ON SUNDAY AND
POSSIBLY ANOTHER ONE ON MONDAY IN THE NEVER ENDING ACTIVE PATTERN.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
00Z TUESDAY THRU 00Z WEDNESDAY...
MAIN FEATURE WILL BE SQUALL LINE THAT WILL MOVE EASTWARD ACROSS THE
AREA LATER THIS EVENING AND EARLY TONIGHT...WITH A BREAK IN THE
CONVECTION BEHIND THE LINE. VFR OUTSIDE OF STORMS...MVFR TO IFR IN
STORMS AND POSSIBLY FOR A COUPLE OF HOURS IN THE COOL POOL OF AIR IN
ITS WAKE BEFORE MIXING OUT.
ONE CONCERN WOULD BE THE LINE LAYING OUT EAST TO WEST ACROSS THE
SOUTHERN HALF OF THE AREA LATE THIS EVENING...WITH POSSIBLE
TRAINING. THIS WOULD CONTINUE THE LOWER FLYING CATEGORIES IN THOSE
AREA WHERE STORMS TRAIN.
AFTER 08Z EXPECT DECREASE IN OVERALL CONVECTION...GENERALLY VFR
CEILINGS EXPECTED AFTER CONVECTION AS WINDS WILL CONTINUE TO MIX THE
ATMOSPHERE. AFTER 15Z CONVECTION INCREASES AGAIN AS UPPER IMPULSES
INTERACT WITH HEATING.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: MEDIUM TO LOW.
ALTERNATE SCENARIOS: LINE OF CONVECTION MAY SLOW AND LAY OUT EAST TO
WEST FOR A WHILE ACROSS THE SOUTHERN HALF OF AREA LATER THIS
EVENING. ALSO...HARD TO TIME ADDITIONAL IMPULSES LATE TONIGHT AND
TUESDAY AFFECTS EVOLUTION OF CONVECTION.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 05/24/11
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H M M M M H H H H H
HTS CONSISTENCY H M M M M M H H H H H H
BKW CONSISTENCY H H H H H M M M H H H H
EKN CONSISTENCY H H H H H H M M H H H H
PKB CONSISTENCY H H M M M M H H H H H H
CKB CONSISTENCY H H H H H M M H H H H H
AFTER 00Z WEDNESDAY...
IFR POSSIBLE IN ROUNDS OF SHOWERS OR THUNDERSTORMS THROUGH THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...AAR
NEAR TERM...JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, May 23, 7:58 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EDT MON MAY 23 2011
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-
250100-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-
858 PM EDT MON MAY 23 2011
...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THE MAIN THREAT WOULD BE THE WIND GUSTS.
HEAVY DOWNPOURS ARE ALSO LIKELY...WHICH MAY PRODUCE LOCAL WATER
PROBLEMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND
WEDNESDAY. AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS.
IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE
THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY
INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH
WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ003-004-WVZ024>028-030>040-046-047-250100-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
858 PM EDT MON MAY 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT
TONIGHT. THE MAIN THREAT WOULD BE THE WIND GUSTS.
LOCAL DOWNPOURS ARE LIKELY...WHICH MAY PRODUCE LOCAL WATER PROBLEMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUE FOR TUESDAY AND
WEDNESDAY. AGAIN...THE MAIN THREAT WOULD BE THE WIND GUSTS.
IF REPETITIVE SHOWERS HIT THE SAME COUNTIES THIS WEEK...THE
THREAT OF FLASH FLOODING WILL INCREASE...AS WE GO THROUGH TUESDAY
INTO THURSDAY. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH
WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 23, 9:00 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1000 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG MACARTHUR 37.76N 81.21W
05/23/2011 RALEIGH WV 911 CALL CENTER
TREE DOWN ON MOUNT OLIVE ROAD AND TREE DOWN MORGAN ROAD
BOTH IN MACARTHUR
&&
EVENT NUMBER RLX1100646
JEELocal storm report, May 23, 9:02 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1002 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG WILKESVILLE 39.08N 82.33W
05/23/2011 VINTON OH 911 CALL CENTER
TREE DOWN ON STATE ROUTE 160 NEAR WILKESVILLE
&&
EVENT NUMBER RLX1100647
JEEThunderstorm Wind, Cabell
- When
- May 23, 9:05 PM EST
- Where
- Cabell County, Huntington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.420, -82.470
Several trees fell onto power lines. Electrical outages affected 5000 residents.
Thunderstorm Wind, Cabell
- When
- May 23, 9:16 PM EST
- Where
- Cabell County, Ona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.420, -82.220
Several trees fell onto power lines.
Thunderstorm Wind, Wood
- When
- May 23, 9:16 PM EST
- Where
- Wood County, Davisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 39.200, -81.500
Trees fell on electrical power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301529, 301530, 301534.